Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 22, 2017, 5:53 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 5:53 PM EDT (21:53 UTC)
- Expired
- Jul 22, 2017, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marion County, WV, Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:27 PM EDT | TSTM WND DMG | 1 Se Opekiska, WV | TREES DOWN ALONG OPEKISKA RIDGE RD AND I-79 |
| Jul 22, 6:30 PM EDT | TSTM WND DMG | 2 W Clinton Furnace, WV | MULTIPLE TREES DOWN ON HALLECK ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
020
WUUS51 KPBZ 222153
SVRPBZ
WVC049-061-103-222245-
/O.NEW.KPBZ.SV.W.0147.170722T2153Z-170722T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
553 PM EDT SAT JUL 22 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Monongalia County in northern West Virginia...
Eastern Wetzel County in northern West Virginia...
Central Marion County in northern West Virginia...
* Until 645 PM EDT.
* At 553 PM EDT, a severe thunderstorm was located over Hundred, or
13 miles northwest of Mannington, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Morgantown... Fairmont...
Westover... Star City...
Pleasant Valley... Winfield...
Barrackville... Granville...
Cassville... Brookhaven...
Rivesville... Grant Town...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 7.
Interstate 79 in West Virginia between mile markers 137 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3964 8043 3964 8039 3966 8040 3968 8040
3969 8041 3972 8040 3972 8028 3965 7988
3942 8001 3940 8003
TIME...MOT...LOC 2153Z 294DEG 32KT 3970 8047
HAIL...<.75IN
WIND...60MPH
$$
tax3 follow-up statements
182
WWUS51 KPBZ 222216
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
616 PM EDT SAT JUL 22 2017
WVC103-222226-
/O.CAN.KPBZ.SV.W.0147.000000T0000Z-170722T2245Z/
Wetzel WV-
616 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WETZEL COUNTY IS
CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3962 8039 3969 8011 3965 7988 3942 8001
3940 8003
TIME...MOT...LOC 2216Z 301DEG 29KT 3960 8012
$$
WVC049-061-222245-
/O.CON.KPBZ.SV.W.0147.000000T0000Z-170722T2245Z/
Monongalia WV-Marion WV-
616 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL MONONGALIA AND CENTRAL MARION COUNTIES...
At 616 PM EDT, a severe thunderstorm was located near Cassville, or 7
miles north of Fairmont, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Morgantown... Fairmont...
Westover... Star City...
Pleasant Valley... Winfield...
Barrackville... Granville...
Cassville... Brookhaven...
Rivesville... Grant Town...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 7.
Interstate 79 in West Virginia between mile markers 137 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3962 8039 3969 8011 3965 7988 3942 8001
3940 8003
TIME...MOT...LOC 2216Z 301DEG 29KT 3960 8012
HAIL...<.75IN
WIND...60MPH
$$
tax613
WWUS51 KPBZ 222225
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
625 PM EDT SAT JUL 22 2017
WVC049-061-222245-
/O.CON.KPBZ.SV.W.0147.000000T0000Z-170722T2245Z/
Monongalia WV-Marion WV-
625 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL MONONGALIA AND EASTERN MARION COUNTIES...
At 625 PM EDT, a severe thunderstorm was located near Westover,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Morgantown... Fairmont...
Pleasant Valley... Winfield...
Barrackville... Brookhaven...
Rivesville... Grant Town...
Booth... Everettville...
Baxter... Crown...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 4.
Interstate 79 in West Virginia between mile markers 137 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3953 8024 3963 8003 3961 7990 3942 8001
3940 8003
TIME...MOT...LOC 2225Z 294DEG 32KT 3957 8002
HAIL...<.75IN
WIND...60MPH
$$
tax934
WWUS51 KPBZ 222238
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
638 PM EDT SAT JUL 22 2017
WVC049-061-222247-
/O.EXP.KPBZ.SV.W.0147.000000T0000Z-170722T2245Z/
Monongalia WV-Marion WV-
638 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONONGALIA AND EASTERN
MARION COUNTIES WILL EXPIRE AT 645 PM EDT...
The storm that prompted the warning has weakened below severe limits
and has exited the warned area. Therefore, the warning will be
allowed to expire. However heavy rain is still possible with area
thunderstorms.
LAT...LON 3953 8024 3963 8003 3961 7990 3942 8001
3940 8003
TIME...MOT...LOC 2237Z 294DEG 32KT 3953 7990
$$
taxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:42 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 22, 4:42 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 442 PM EDT Sat Jul 22 2017 .SYNOPSIS... Warm and humid conditions will continue through the weekend with showers and storms expected through Sunday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Gradient in surface-based instability lies just to the south of the CWA, where a severe thunderstorm watch was issued in the past hour. Think that much of the wind/hail threat will remain there, although given some breaks in the clouds and the presence of multiple small-scale boundaries, we cannot rule out a few isolated strong to severe thunderstorms into this evening, mainly south of Pittsburgh. Most of the flood threat will remain south as well as storms train along that gradient. However, with high PWATs and a deep warm cloud layer, storms will be efficient rainfall producers. Isolated issues are possible if a location gets hit multiple times. Have adjusted PoPs to handle the cluster now approaching the Ohio River, taking it east over the next couple of hours. Have dragged likely PoPs back behind this line along our southern border, close to the main zone of action. Activity should slowly decrease in coverage through the night with loss of heating, but cannot rule out at least isolated storms all through the night. Temperatures will continue to run a few degrees above seasonal lows. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... The risk for showers and storms will continue on Sunday as a shortwave trough, diving across the Great lakes helps to push a boundary southward. Again, there is a chance for severe storms, with 1000j/kg CAPE and 40kts shear. It appears that there will be enough of a break in the activity Sat night/early Sunday to support better daytime heating, which may help support more organized convection. Again, the primary threat will be damaging wind. Activity wanes Sunday night with the loss of daytime heating, but again expect a muggy night with temps well into the 60s and lower 70s. Mid level trough sweeps through Monday afternoon so this will be the last round of showers/storms before a welcome break occurs. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Upper level ridge will shift eastward over the region on Tuesday, with rising heights leading to a gradual warming through Thursday. Deepening upper low over Hudson Bay will swing a boundary over the Great Lakes late week, returning better chances for showers/storms in northwest flow to end the week. Temperatures will generally be within 5 degrees of seasonal averages through the period, with lesser humidity Tuesday. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... Periodic restrictions will continue in showers and thunderstorms this afternoon. Ceilings have, for the most part, lifted, but should fall back to MVFR/IFR this evening. Low level moisture and today's rainfall should support fog in the usual locales. some improvement is expected before another round of showers and storms tomorrow. .OUTLOOK... Restrictions will continue through Monday, with VFR prevailing thereafter. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 22, 4:22 AM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 422 AM EDT Sat Jul 22 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-230830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 422 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Slight risk for severe thunderstorms. Main severe threat is damaging wind gusts. Small tornadoes are possible as well. Slight risk for excessive rainfall. Storms will be capable of producing heavy downpours which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Slight risk for severe thunderstorms Sunday afternoon and evening. Main severe threat is damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 22, 11:53 AM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM TSTM WND DMG FRAZEYSBURG 40.12N 82.12W
07/22/2017 MUSKINGUM OH LAW ENFORCEMENT
TREE REPORTED DOWN ON ROADWAY.
&&
EVENT NUMBER PBZ1701801
JDLocal storm report, Jul 22, 11:55 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM TSTM WND DMG TRINWAY 40.14N 82.01W
07/22/2017 MUSKINGUM OH LAW ENFORCEMENT
TREE REPORTED DOWN
&&
EVENT NUMBER PBZ1701802
JDLocal storm report, Jul 22, 11:56 AM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM TSTM WND DMG BLUE ROCK 39.80N 81.89W
07/22/2017 MUSKINGUM OH LAW ENFORCEMENT
TREE REPORTED DOWN
&&
EVENT NUMBER PBZ1701803
JDSpecial weather statement, Jul 22, 3:27 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
327 PM EDT SAT JUL 22 2017
MDZ001-WVZ512>514-222015-
Garrett-Eastern Preston-Eastern Tucker-Western Tucker-
327 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN GARRETT...TUCKER
AND SOUTHEASTERN PRESTON COUNTIES...
At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Bayard to 6 miles
northwest of Audra State Park. Movement was southeast at 25 mph.
Wind gusts up to 45 mph and small hail are possible with these
storms.
Locations impacted include...
Parsons... Davis...
Thomas... Bayard...
Hendricks... Hambleton...
Hannahsville... Benbush...
Elk... Lead Mine...
Pifer Moutain... Gorman...
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 3897 7950 3904 7978 3909 7978 3913 7984
3923 7981 3924 7983 3925 7979 3931 7930
3930 7929 3930 7933 3922 7944 3921 7949
3918 7947 3921 7934 3921 7931 3919 7929
3915 7933 3909 7935 3907 7930 3897 7934
TIME...MOT...LOC 1927Z 304DEG 22KT 3922 7923 3909 8017
TAXSpecial weather statement, Jul 22, 3:46 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT SAT JUL 22 2017
OHZ039>041-050-222030-
Jefferson-Tuscarawas-Columbiana-Carroll-
346 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...
At 345 PM EDT, a strong thunderstorm was located near East Sparta, or
8 miles north of Dover, moving east at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Dover... Carrollton...
Minerva... Strasburg...
Augusta... Salineville...
Malvern... Bolivar...
Mineral City... Bergholz...
Irondale... Dellroy...
This includes Interstate 77 in Ohio between mile markers 83 and 94.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
4065 8124 4072 8124 4072 8120 4073 8120
4073 8109 4074 8108 4073 8073 4063 8067
4048 8068 4052 8153 4065 8154
TIME...MOT...LOC 1945Z 272DEG 45KT 4064 8144
TAXSpecial weather statement, Jul 22, 5:05 PM EDT, 48 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 505 PM EDT SAT JUL 22 2017 OHZ059-069-PAZ031-WVZ004-012-021-509-222200- Monroe-Belmont-Greene-Marshall-Marion-Monongalia-Wetzel- 505 PM EDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN MONROE...SOUTHEASTERN BELMONT... SOUTHERN GREENE...NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL... MARSHALL AND NORTHWESTERN MARION COUNTIES... At 505 PM EDT, a strong thunderstorm was located over Powhatan Point, or near Moundsville, moving southeast at 35 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Moundsville... Bellaire... Mannington... Shadyside... McMechen... Powhatan Point... Glen Dale... Cameron... Fairview... Hundred... Benwood... Rogersville... This includes Interstate 79 in Pennsylvania between mile markers 3 and 12. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek safe shelter inside a building or vehicle. LAT...LON 3981 8102 4000 8074 3985 8001 3947 8029 TIME...MOT...LOC 2105Z 294DEG 32KT 3986 8077 tax
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:23 PM EDT | Areal Flood Advisory | PBZ | Hancock | 3 hr |
| Jul 22, 2:25 PM EDT | Areal Flood Advisory | PBZ | Marion, Monongalia, Preston | 3 hr |
| Jul 22, 3:27 PM EDT | Special Weather Statement | PBZ | Tucker | 48 min |
| Jul 22, 5:05 PM EDT | Special Weather Statement | PBZ | Marshall | 55 min |
| Jul 22, 6:36 PM EDT | Special Weather Statement | PBZ | Preston | 54 min |
| Jul 22, 6:44 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia | 3 hr |
| Jul 22, 7:28 PM EDT | Areal Flood Advisory | PBZ | Wetzel | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.